Winter Storm, Emmet
- When
- March 23, 10:00 PM CST to March 24, 10:00 AM CST
- Where
- Emmet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
As with many snowfall events, a sizable low pressure system slid south of Iowa roughly from central Kansas into central and southeast Missouri. As a result, Iowa was left solidly within the precipitation shield as warm air was brought up over the warm front and wrapped back into the low pressure system.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
As with many snowfall events, a sizable low pressure system slid south of Iowa roughly from central Kansas into central and southeast Missouri. As a result, Iowa was left solidly within the precipitation shield as warm air was brought up over the warm front and wrapped back into the low pressure system. Temperatures ahead of the system were in the upper 30s to low 40s in most cases. As temperatures cooled from infiltrating cold air rain turned over to snow, heavy at times. Snowfall generally began after 10 pm on the 23rd and lasted through much of the morning on the 24th before tapering off from northwest to southeast. The heaviest snowfall amounts were seen over northern Iowa from about Estherville to Mason City and down to Waterloo, where as much as 12 to 18 inches of snow fell. Areas further south saw a slower transition to snow and fewer bouts of heavy snowfall, resulting in amounts around 4 to 8 inches on the southern edges of the winter storm warning. However a period of freezing rain did lead to some ice accumulations in areas along Highway 30 prior to the period of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 23, 8:52 PM CST, 1 hour 8 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 952 PM CDT Fri Mar 23 2018 .UPDATE... Issued at 952 PM CDT Fri Mar 23 2018 Have done some updates to the forecast and headlines. Impressive warm advection band of precipitation currently stretching northwest to southeast across central Iowa. Lightning has been rather robust with this band as its moved slowly east. Have seen cooling occurring nicely on the northeast side of the band with Estherville down to 35 and Algona to 37. With fetch of near surface dry air feeding the low levels from the strong east wind, anticipate evaporative cooling to continue to cool readings to near freezing as the night progresses in northern Iowa. Models continue to indicate a very strongly forced system passing through later tonight into Saturday morning. QPF amounts also continue to impress with values of 1.5-2.0 common in most outputs. Have pushed snow amounts a bit higher in axis from Mason City to Waterloo with now 10-13" values common in this area and wouldn't be surprised if higher amounts into the mid teens are seen in isolated measurements. The strong winds on the heavy wet snow may prove quite problematic should amounts get this high as well. A few counties bordering the warning have now been included in the warning. && .SHORT TERM.../Tonight through Saturday/ Issued at 431 PM CDT Fri Mar 23 2018 Outside of some minor placement changes, the forecast has changed little from earlier today with heavy, wet, wind blown snow anticipated across northern and northeast Iowa tonight into Saturday. The parent system in question was crossing the Rockies late this afternoon with its surface reflection 999mb low over northeast KS and attendant warm front across KS into southern MO. Light precip drifted across Iowa today, mixing with light sleet and light snow at times due to low level evaporative cooling in the 1.5km dry layer. This was mainly thermodynamically driven in a zone of warm/theta-e advection which will increase sharply later this evening. This will begin to phase with increased mid level kinematic forcing and frontogenetic strengthening to quickly blossom additional precip this evening. This will be accompanied by low static stabilities increasing precip efficiency and could very well be convective in nature through 09z with isolated thunder possible south as models show both token MUCAPE and sub 0.25 EPV through much of the forecast area. This is also supported by depictions of high resolution convection allowing models. Of course the primary sensible weather concerns will be precip types and amounts. Forecast soundings show a mix of snow beginning around 04z north and switching to all snow by 06z. Thus headline timing has been pushed back three hours, now starting at 06z. Soundings show a deep, 0 to -2C isothermal layer supporting a heavy, wet snow which unfortunately will be accompanied by winds gusting to 30-35kts. Although the heavy, wet nature of the snow will not loft much, the snow intensity and wind may combine to produce near blizzard conditions at times during peak snow fall. These warm thermal profiles will keep snow ratios down in the +/- 10 to 1 range, but should be offset by this strong deep forcing and atypically high moisture values as depicted by NAEFS specific humidity, precipitable water and integrated water transport values in the 90th plus percentile. With some compaction considered, this could amount to snow accumulations from 6 to 11 inches roughly along and northeast of a Emmetsburg to Tama line with highest amounts between Mason City and Waterloo. This amount of heavy wet wind blown snow could lead to tree stress, isolated power outages and even some isolated structural impacts for weaker flat roof buildings. This one county or so south and west shift of higher amounts let to a similar shift in headlines. This lift should linger into Saturday morning before a fairly sharp QG rise/fall couplet exits the forecast area around 18z as headlines end. Some additional light mix may linger into the afternoon with fairly deep moisture, especially 3km and below. Although there will be a period of fairly intense wind gusts, these should be mainly driven by mixing as the MSLP gradient weakens as the low fills and moves from the mid MS to OH River Valleys. .LONG TERM.../Saturday night through Friday/ Issued at 431 PM CDT Fri Mar 23 2018 Short wave ridging and a period of fair weather should be in place Sunday, but the next long wave trough will already be taking shape as it moves through the western CONUS. Overall forcing with this system will be weaker, but with greater instability contributions. Temperatures will be cool enough for a wintry mix possible at onset north and east Sunday Night into early Monday but transition to all rain later in the day with elevated thunder possible. A slight increase in forcing and frontogenetic response may help increase precip over the southeast half into Tuesday with help from low level convergence southeast, especially if the GFS comes to pass which shows a very narrow sliver and window of favorable MLCAPE/CIN for surface based potential far southeast. The slightly faster ECMWF would push this south and east out of our area. There will be some other token light rain or light snow windows to end the work week, but overall the primary theme will remain at best seasonal temperatures with mean troughing through the central CONUS. && .AVIATION.../For the 00Z TAFS through 00Z Saturday evening/ Issued at 635 PM CDT Fri Mar 23 2018 Aviation weather will become poor across much of northern and central Iowa overnight as a strong winter storm passes through the region. Ceilings and visibilities will drop to LIFR conditions as rain gradually transitions to snow from north to south overnight. Heavy snowfall rates will lead to very limited visibilities and ceilings by late tonight into the morning for most of the TAF sites along with a strong east surface wind. These poor conditions will persist into Saturday morning with some gradual improvement by afternoon as the system begins to depart. && .HYDROLOGY... Issued at 431 PM CDT Fri Mar 23 2018 Between the rain and eventual snowmelt into early next week, 1 to 2 inches of liquid may be released into area rivers over the next three days. Because of relatively low stream flow, fairly drawn out release of those amounts, and lingering D1 /Moderate/ drought southeast, RFC ensemble and deterministic projections indicate mainly within bank rises with only upper reaches of the West Fork Des Moines River possibly reaching flood stage next week. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 1 AM to 1 PM CDT Saturday for IAZ004>007-015>017-024>028-036>039-049-050. Winter Weather Advisory from 4 AM to 1 PM CDT Saturday for IAZ023-035-047-048-061-062. && UPDATE...Cogil SHORT TERM...Small LONG TERM...Small AVIATION...Cogil HYDROLOGY...Small
Hazardous Weather Outlook National Weather Service Des Moines IA 936 PM CDT Fri Mar 23 2018 IAZ004>007-015>017-024>028-036>039-049-050-241100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Humboldt-Wright-Franklin-Butler-Bremer-Hamilton-Hardin-Grundy- Black Hawk-Marshall-Tama- 936 PM CDT Fri Mar 23 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Winter Storm Warning is in effect for the area tonight for significant snow accumulation and strong winds. Please refer to the National Weather Service website at weather.gov for further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Winter Storm Warning is in effect for the area through Saturday morning for significant snow accumulation and strong winds. Please refer to the National Weather Service website at weather.gov for further details. Non-severe thunderstorms are possible Monday evening into Monday night. Significant river and stream rises are possible into next week, especially along the Des Moines River Basin. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but snowfall reports are appreciated. IAZ023-035-047-048-061-062-241100- Pocahontas-Webster-Boone-Story-Jasper-Poweshiek- 936 PM CDT Fri Mar 23 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Winter Weather Advisory is in effect for the area late tonight for accumulation of snow...mixed precipitation...and strong winds. Please refer to the National Weather Service website at weather.gov for further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Winter Weather Advisory is in effect for the area through Saturday morning for accumulation of snow...mixed precipitation...and strong winds. Please refer to the National Weather Service website at weather.gov for further details. Non-severe thunderstorms are possible Monday evening into Monday night. Significant river and stream rises will be possible into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but snowfall reports are appreciated. IAZ033-034-044>046-057>060-070>075-081>086-092>097-241100- Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Polk- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 936 PM CDT Fri Mar 23 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Moderate to heavy rainfall is possible tonight. The rainfall may lead to rapid rises on rivers and streams. Non severe thunderstorms are possible in southern Iowa. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Moderate to heavy rainfall is possible through Saturday morning. The rainfall may lead to rapid rises on rivers and streams. Some transition to snow along the I80 corridor is expected with some minor accumulations possible on Saturday morning. Thunderstorms are possible Monday evening into Monday night. A few may be strong. Significant river and stream rises will be possible into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected but rainfall reports are appreciated.
The national radar mosaic for the moment the first event began.
24 winter storm. Local standard time, as filed.
Reports of icing from freezing rain around two tenths of an inch to possibly as much as one quarter of an inch combined with snowfall amounts up to 4.5 inches.
Reports of icing from freezing rain around two tenths of an inch combined with snowfall amounts up to 3 inches.
Reports of icing from freezing rain around one to two tenths of an inch combined with snowfall amounts up to 3 inches.
Reports of icing from freezing rain around one to two tenths of an inch combined with additional snowfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743800, 743801, 743802, 743803, 743804, 743805, 743806, 743807, 743808, 743809, 743810, 743811, 743812, 743813, 743815, 743814, 743816, 743817, 746816, 746817, 746818, 743818, 743819, 746819.